Iowa, 2006

Hail and Damaging Wind in Iowa, May 29, 2006

May 29, 2006 · NWS DVN · 2 events in 1 county or zone

The first upper level disturbance combined with daytime heating to produce scattered thunderstorms. The second upper level disturbance combined with outflow boundaries from the earlier storms to produce isolated thunderstorms during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Two upper level disturbances initiated two rounds of thunderstorms in a semi-moist to moist atmosphere.The first upper level disturbance combined with daytime heating to produce scattered thunderstorms. One storm pulsed severe over northwest Henry County Illinois.The second upper level disturbance combined with outflow boundaries from the earlier storms to produce isolated thunderstorms during the evening hours. A few storms pulsed severe with marginally severe hail and wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 29, 2:35 PM CST, 5 hours earlier.

Area forecast discussion, May 29, 2:35 PM CST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
335 PM CDT MON MAY 29 2006

.DISCUSSION...
GRAVITY WAVE HAS PROPAGATED EAST FROM THE PLAINS INTO THE MID MISSISSIPPI
VALLEY AND ENCOUNTERING UNCAPPED MOD/HIGH INSTABILITY ENVIRONMENT TO
TRIGGER SCATTERED CONVECTION WITH BEST COVERAGE ALONG AND EAST OF THE
MISSISSIPPI RIVER. HIGH CAPE/LOW SHEAR ENVIRONMENT CONDUCIVE FOR ISOLATED
PULSE TYPE SEVERE WITH THREATS OF LARGE HAIL PENNY TO NICKEL SIZE
AND DAMAGING WINDS OF 60 TO 70 MPH. ACTIVITY EXPECTED TO DISSIPATE WITH
THE LOSS OF HEATING. ATTENTION THEN TURNS TO COLD FRONT WHICH EXTENDS FROM
WESTERN MN THROUGH NORTHWEST IA INTO SOUTHEAST NE. FRONT THROUGH
MCCOOK NE WHICH OLD FORECASTER RULE OF THUMB SUGGESTS FRONT SHOULD MOVE
INTO CWA WITHIN NEXT 24 HRS. PROBLEM TONIGHT IS WITH PCPN CHCS.
AFTER EARLY EVE ISOLATED CONVECTION...FOCUS SHOULD SHIFT BACK TO THE
WEST WITH FRONT. CONCERNS WITH LIKELY POPS IN THE WEST WITH NO COHERENT
TRIGGER ASIDE FROM APPROACHING FRONT. CAN/T RULE OUT MCV BEING SPAWNED
FROM WESTERN MO COMPLEX WHICH WOULD TRY TO LIFT N OVERNIGHT IN S/SW FLOW.
FOR NOW HAVE OPTED TO KEEP LIKELY POPS FAR WEST WITH APPROACHING FRONT
AND SIDED WITH CHC ELSEWHERE. WITH NO CHANGE IN AIRMASS...STRUGGLE WITH
GUIDANCE MINS WHICH ARE 1-2 CATS COOLER THAN WE/VE SEEN PAST COUPLE
OF MORNINGS... SO HAVE GONE SEVERAL DEGS ABOVE AND COULD STILL BE COOL.

TUE-WED WILL SEE SLOW MOVING FRONT MEANDERING THROUGH CWA WITH WIDESPREAD
CONVECTION WITH SEVERAL ROUNDS LIKELY. MAIN THREAT WILL BE HEAVY RAIN
AND LOCALIZED FLOODING GIVEN DEEP LLVL MOISTURE AND WEAK WIND FIELDS.
MANY LOCATIONS BY 12Z THURS SHOULD EASILY HAVE RECEIVED 1-2 INCHES OF RAIN
WITH POTENTIAL FOR AREAS OF 3-5+ INCHES WITH REPETITIVE CONVECTION.
ENVIRONMENT THROUGH WED SIMILAR TO TODAY WITH MOD/HIGH CAPE AND WEAK
SHEAR...FAVORABLE FOR ISOLATED SEVERE BUT NOT WIDESPREAD/ORGANIZED CONVECTION
UNLESS COHERENT UPPER LEVEL FORCING IN TERMS OF SHORTWAVE COMES INTO PLAY...
WHICH ECMWF SUGGESTS POTENTIAL ON WED. TEMPS WILL BE CHALLENGING WITH
CLOUDS/PCPN AND FRONT IN VICINITY. OVERALL WENT WARMER EAST ON TUE AND
COOLER WEST...THEN COOLER ALL AREAS ON WED WITH FRONT SLOWLY SAGGING SOUTH
BY EVE.

THURSDAY THROUGH MONDAY WILL FEATURE NORTHWEST FLOW WITH RIDGE IN THE WEST
AND LONGWAVE TROUGH EAST. THIS WILL RESULT IN TEMPS NEAR NORMAL.
HAVE KEPT PERIOD DRY FOR NOW WITH NO REAL COHERENT SIGNAL FOR PCPN BUT
MODEL SMOOTHING/DAMPENING OF WEAK PERTURBATIONS LENDS LOW CONFIDENCE.
NORTHWEST FLOW TYPICALLY ACTIVE AND GIVEN LONGWAVE TROUGH DEEPENING FEEL
AT SOME POINT DURING PERIOD WILL SEE A THREAT FOR PCPN... JUST CAN/T PIN
DOWN QUITE YET.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

05
Hazardous weather outlook, May 29, 4:00 AM CST, 15 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 AM CDT MON MAY 29 2006

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-301000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
500 AM CDT MON MAY 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

UNSEASONABLY WARM WEATHER WILL AGAIN BE SEEN TODAY WITH TEMPERATURES
IN THE UPPER 80S AND LOWER 90S. HEAT INDICES SHOULD PEAK IN THE 90
TO 95 DEGREE RANGE THIS AFTERNOON.

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING EAST
OF A KEOKUK IOWA TO STERLING ILLINOIS LINE. THE PROBABILITY THAT ANY
STORM WOULD BECOME SEVERE IS LOW.

TONIGHT...THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE AREA AFTER
MIDNIGHT...WITH THE BEST CHANCES WEST OF THE MISSISSIPPI. IF ANY
STORMS WOULD BECOME SEVERE...THE BEST CHANCES WOULD BE WEST OF A
OELWEIN TO OTTUMWA LINE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SLOW MOVING COLD FRONT WILL MOVE THROUGH THE AREA TUESDAY THROUGH
WEDNESDAY NIGHT. THUNDERSTORMS ARE EXPECTED EACH DAY WITH THE BEST
CHANCES TUESDAY NIGHT INTO WEDNESDAY. THERE IS A POTENTIAL FOR SEVERE
STORM DEVELOPMENT ON BOTH TUESDAY AND WEDNESDAY. HOWEVER...THE SEVERE
CHANCES WILL BE HIGHLY DEPENDENT UPON AVAILABLE MOISTURE AND DAYTIME
HEATING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

In the hours before

Local storm report, May 29, 2:16 PM CST, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
316 PM CDT MON MAY 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     HAIL             1 N COLONA              41.50N 90.35W
05/29/2006  E0.88 INCH       HENRY              IL   TRAINED SPOTTER

            ON ROUTE 6 1/2 MILE NORTH OF COLONA. WIND GUSTS ESTIMATED
            AT 60 MPH WITH NICKEL SIZE HAIL.

&&

ELLIOTT
Local storm report, May 29, 2:19 PM CST, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
319 PM CDT MON MAY 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 PM     HAIL             COLONA                  41.49N 90.35W
05/29/2006  E0.25 INCH       HENRY              IL   TRAINED SPOTTER

            ON NORTHWEST SIDE OF TOWN, STRONG WINDS WITH HEAVY RAIN
            AND PEA SIZE HAIL.

&&

ELLIOTT
Local storm report, May 29, 2:35 PM CST, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
335 PM CDT MON MAY 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     FUNNEL CLOUD     GERMAN VALLEY           42.22N 89.48W
05/29/2006                   STEPHENSON         IL   PUBLIC

            FUNNEL CLOUD REPORTED BY PUBLIC DUE EAST OF GERMAN
            VALLEY.

&&

ELLIOTT
Local storm report, May 29, 4:48 PM CST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
548 PM CDT MON MAY 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     HAIL             1 N COLONA              41.50N 90.35W
05/29/2006  E0.88 INCH       HENRY              IL   TRAINED SPOTTER

            ON ROUTE 6 1/2 MILE NORTH OF COLONA. WIND GUSTS ESTIMATED
            AT 60 MPH WITH NICKEL SIZE HAIL.

0313 PM     HAIL             COLONA                  41.49N 90.35W
05/29/2006  E0.25 INCH       HENRY              IL   TRAINED SPOTTER

            ON NORTHWEST SIDE OF TOWN, STRONG WINDS WITH HEAVY RAIN
            AND PEA SIZE HAIL.

0322 PM     FUNNEL CLOUD     GERMAN VALLEY           42.22N 89.48W
05/29/2006                   STEPHENSON         IL   PUBLIC

            FUNNEL CLOUD REPORTED BY PUBLIC DUE EAST OF GERMAN
            VALLEY.

&&

ELLIOTT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Dubuque

When
May 29, 7:35 PM CST
Where
Dubuque County, Peosta
Measured
1 in hail
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
42.450, -90.850

Fire Dept reported penny hail covering the ground with a spotter reporting a few quarter size hailstones.

Thunderstorm Wind, Dubuque

When
May 29, 7:35 PM CST
Where
Dubuque County, Peosta
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
42.450, -90.850

Fire Dept reports several 3-4 inch diameter tree limbs down in town.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5512736, 5512737.